Diabetes insipidus is often characterized by excessive thirst and excessive urination. This causes many people to experience dehydration over time, though dipsogenic diabetes insipidus may actually cause excessive hydration. In many instances, ADH suppression is caused by physical changes that have occurred in the central nervous system or the kidneys. It may be caused by a trauma, illness, or tumor in most circumstances.
It may also be caused by certain medications that an individual may be taking for an unrelated condition.
Drug induced diabetes insipidus will cause the same symptoms as any other form of DI. Over time, if the medication is taken continuously despite the physical symptoms, it is possible for drug induced diabetes insipidus to turn into nephrogenic or central diabetes insipidus.
What Drugs Can Cause Diabetes Insipidus?
Lithium is the most common medication that causes diabetes insipidus. This is because it affects the flow of sodium through the muscle and nerve cells in the body. It is often used to treat bipolar disorder, especially if an individual suffers from periodic episodes of mania.
These additional medications are also known to cause diabetes insipidus as a side effect in some individuals.
Amphotericin B: This medication is prescribed for individuals who are suffering from a serious fungal infection. It can also be used to treat leishmaniasis, which is caused by a parasite that is spread by certain biting sandflies. Known as Fungizone or Mysteclin-F, kidney problems are a common side effect with this injectable drug.
Cidofovir: Also known as Vistide, this is an antiviral medication that is used to treat CMV retinitis when a patient has been diagnosed with AIDS. It can only be distributed through an intravenous formulation.
Demeclocycline: This medication has several different brand names, including Clortetrin, Detravis, and Mexocine. It is an antibiotic that is often used to treat Lyme disease, bronchitis, and certain forms of acne. Because resistance to this antibiotic has been steadily growing, it is rarely used for any other type of infection and diabetes insipidus development is extremely common as a side effect.
Didanosine: More commonly known as Videx, this medication is used to treat an HIV infection or those who have transitioned to AIDS. It is a reverse transcriptase inhibitor class of medication that is part of a highly active antiretroviral therapy.
Foscarnet: This medication has been approved for use since 1991 and is primary offered as an antiviral medication. It is most commonly used to treat the herpes virus, especially infections that are resistant to other drugs. Patients with HIV may also be prescribed this medication as part of their salvage therapy.
Ofloxacin: This antibiotic is taken for a number of common infections, including urinary tract infections, infectious diarrhea, and pneumonia. In addition to being administered by mouth, serious infections may be treated by injection.
Orlistat: This medication is often used to treat obesity. In the United States, it is sold over the counter under the brand name Alli. In small studies, the rate of acute kidney injury risk is about three times higher when taking this medication compared to the general population.
In addition to these drugs, any medication that has the potential of affecting kidney health as a side effect has the possibility of causing diabetes insipidus. This may occur even if drug induced diabetes insipidus is not a listed outcome or side effect for the medication. Because of individual variation, medications can affect every person a little differently.
If you suspect that your medication may be causing the signs and symptoms of diabetes insipidus, then contact your medical provider before discontinuing the medication. Some medications require specific therapeutic levels in order to be effective and immediately stopping the medication may have more adverse side effects than the signs and symptoms of diabetes insipidus.
Only stop the medication if ordered by your doctor.
In most circumstances, drug induced diabetes insipidus can be reversed by stopping the medication that is causing it. Additional medications may be recommended to control the symptoms of DI as they occur, including anti-inflammatory NSAIDs, thiazides, or amiloride. Frequent monitoring will also be added to a treatment plan if diabetes insipidus is suspected of developing because of the medications that are being taken.
There may be times when the benefits of the medication may be deemed to be better than the side effects of DI. Talk with your medical provider about DI and your treatment plan regarding any concerns you may have regarding this condition. That way you can have your healthcare needs effectively addressed.